Women undergoing therapy for breast cancer are at increased risk for loss of bone mineral density (BMD) and fractures because of the use of adjuvant estrogen-lowering therapies (ie, aromatase inhibitors).
Allan Lipton, MD
Women undergoing therapy for breast cancer are at increased risk for loss of bone mineral density (BMD) and fractures because of the use of adjuvant estrogen-lowering therapies (ie, aromatase inhibitors).1,2Long-term maintenance of bone health in breast cancer survivors is important to prevent osteopenia and osteoporotic fractures, which are major causes of morbidity and mortality in this population.1,2
Virginia G. Kaklamani, MD, on Bone Health in Women With Breast Cancer
Kaklamani is a professor of medicine at the University of Texas Health Sciences Center in San Antonio.
Consequently, clinical guidelines from various societies, including the American Society of Clinical Oncology (ASCO), emphasize the use of appropriate monitoring for bone loss in patients with breast cancer (eg; bone densitometry [DXA] scanning), adequate calcium and vitamin D supplementation, and, ultimately, treatment with bone-targeted agents, to prevent osteoporosis and reduce fracture risk.1,2Frequency of assessment is based on risk factors such as increased age (>65 years), family history, and prior nontraumatic fracture.1,2
Postmenopausal women of any age receiving aromatase inhibitors for breast cancer, and premenopausal women with breast cancer and treatment-induced early menopause, are considered at high risk for bone loss.3 Current treatment options to prevent bone loss in patients with breast cancer include bisphosphonates and denosumab, a monoclonal antibody directed against the receptor activated nuclear factor-kB ligand (RANKL).3
Targeted Oncologydiscussed maintenance of bone health in patients with breast cancer with Allan Lipton, MD, a medical oncologist at Pennsylvania State University and the Milton S. Hershey Medical Center, in Hershey, Pennsylvania.
Q: We know that with improved screening, earlier diagnosis and advances in treatment, women with breast cancer can frequently experience long-term survival after diagnosis. What are some of the key drivers of bone loss in women undergoing therapy for breast cancer?
A: The main driver is the use of aromatase inhibitors in the adjuvant setting, which is associated with bone loss over time and increase in fracture rate. Chemotherapy can also cause bone loss. Typically, the average patient will be on an aromatase inhibitor for 5 years. There are some suggestions that going to 10 years of hormonal therapy may be better than 5, but most patients will be on a minimum of 5 years.
Q: How long are patients at risk for bone loss? Do they continue to be at risk after the aromatase inhibitors have been discontinued?
A: It’s a little hard to know because a lot of the studies have not looked very carefully at that, but they are at risk for at least the 5 years. So, if they have significant bone loss during that 5-year period (while on aromatase inhibitors), and their T-score (BMD compared to healthy young adults) goes down into the osteoporotic range, obviously they will be at risk for fractures later on.
Q: How frequently should patients be assessed for bone loss while on aromatase inhibitors?
A: If they start with normal bone density, it’s unlikely they will become osteoporotic during those 5 years, but if they start with osteopenia or osteoporosis, then they really need to be monitored, because many of these women will become osteoporotic over that 5-year period. Beyond the 5 years, these women, most of them, are postmenopausal and they need to be monitored, as normal postmenopausal women would be, for bone loss and fracture risk, and if they become osteopenic or osteoporotic they are at much greater risk. For women on aromatase inhibitors, they should certainly be monitored every 2 years, but if their T-score is lower than normal they should probably be monitored yearly, and at that point, they may need some intervention.
Q: What are some of the modifiable risk factors for bone loss in this population?
A: Women in many parts of the country have low calcium, and low vitamin D, and they do not know about it. Anything that would normally affect bone density is only amplified by that underlying problem. Certainly, women who have low calcium and/or low vitamin D should be supplemented, and if they have very low vitamin D, you may want to go with a very high weekly dose, and then go to a more normal supplementation level. It depends on the response and the levels, but it’s important to remember that calcium and vitamin D deficiency, low vitamin D especially, is very prevalent.
Q: What are the key recommendations and guidelines that you follow for maintaining bone health in your patients undergoing treatment for breast cancer?
A: If they are osteopenic, then certainly they should receive supplementation with an oral bisphosphonate, or zoledronic acid (Reclast IV), or denosumab (Xgeva). You would generally want to start with oral bisphosphonates, see how they tolerate it, and see if they are effective. These bone-targeted agents would come into play [by] replenishing bone density, or stabilizing it so it doesn’t worsen. Bisphosphonates have been approved for treatment of osteoporosis and, although not officially indicated for treatment-induced bone loss, they are cheaper and easier to use in most patients. In addition to osteoporosis and bone metastases, denosumab, a RANKL antagonist, has an indication for treatment-induced bone loss.
Q: What are the principal adverse events associated with these therapies?
A: The main issues with oral bisphosphonates are compliance and GI discomfort. If there are underlying GI ulcerative conditions present, you may want to avoid oral agents and move on to other options. Osteonecrosis of the jaw is a very rare phenomenon in these patients. If you are using Reclast, you are only giving [it] once a year, and in the case of Xgeva, once every 6 months, not monthly as you would for prevention of bone metastases. With Zometa there are also acute-phase reactions like fever, chills, and arthralgias.